You’ve probably read about medications and irritation of the esophagus, but what about nutritional supplement pills, tablets and capsules?

Can these nutritional supplements, too, irritate the “food pipe”?

“Certain supplements such as iron, vitamin C and potassium pills can irritate or cause ulcers in the esophagus that prevent pills from passing into the stomach,” says Jay Desai, MD. Dr. Desai specializes in colon cancer screening, upper endoscopy and consultative gastroenterology at New York Gastroenterology Associates.

“To avoid ‘pill esophagitis,’ make sure you take these pills with a full glass of water and avoid lying down for at least two hours after swallowing them.”

In addition, have your head slightly downward when taking the supplements — and any other kind of pill, for that matter.

Tossing your head back when swallowing doesn’t allow maximum opening for the passageway.

When you swallow food, you don’t tilt your head back. So when you think about it, why tilt back your head when you swallow supplements or medications?

Sure, it’s something we see in TV shows for dramatic effect. But it is not mechanically necessary to effectively swallow a pill, tablet or capsule.

Dr. Desai also says, “If you develop chest pain after swallowing these pills, and it does not resolve shortly, contact your physician.”

dr. desai

Board certified in internal medicine and gastroenterology, Dr. Desai is available for same-day appointments and provides a wide range of GI services including for bacterial overgrowth, constipation, acid reflux and GERD, IBS, incontinence, small bowel disease. Twitter handle: @NYGADocs
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.  

.

Top image: Shutterstock/ Flying object